On a class of buckling problems in a singularly perturbed domain

Coman, C.D. and Bassom, A.P. (2009) On a class of buckling problems in a singularly perturbed domain. Quarterly Journal of Mechanics and Applied Mathematics, 62(1), pp. 89-103. (doi: 10.1093/qjmam/hbn027)

Full text not currently available from Enlighten.


We consider the buckling of an annular thin elastic plate when it is subjected to uniform in-plane compressive forces on its outer boundary. This geometrical inhomogeneity means that the pre-buckling stress field is nonconstant and, as a consequence, the resulting variable-coefficient eigenproblem is not solvable in closed form. In the limit when the annulus can be regarded as a disk with a small neighbourhood of its centre removed, singular perturbation techniques are used to construct asymptotic approximations for the critical buckling loads. Our results describe both symmetric and asymmetric buckling patterns and show good agreement with some numerical simulations.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Coman, Dr Ciprian
Authors: Coman, C.D., and Bassom, A.P.
Subjects:Q Science > QC Physics
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Quarterly Journal of Mechanics and Applied Mathematics
ISSN (Online):1464-3855

University Staff: Request a correction | Enlighten Editors: Update this record

Project CodeAward NoProject NamePrincipal InvestigatorFunder's NameFunder RefLead Dept
469221Multiscale asymptotics for partial wrinkling of thin films in tension and related problems.Ciprian ComanEngineering & Physical Sciences Research Council (EPSRC)EP/F035136/1Mathematics